Alert archive / Oklahoma / Tornado Warnings in 2017

Tornado Warning 20, NWS Amarillo, TX

June 25, 2017Cimarron County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Jun 25, 2017, 6:12 PM CDT for Cimarron County, Oklahoma. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2017, 6:12 PM CDT (23:12 UTC)
Expired
Jun 25, 2017, 6:47 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:12 PM CDTTORNADO6 N Keyes, OKLATE REPORT...WEAK AND BRIEF TORNADO OBSERVED. PICTURE RECEIVED FROM STORM CHASERS THAT FOLLOWED STORM.
Jun 25, 6:15 PM CDTTSTM WND DMGKeyes, OKLATE REPORT FROM CIMMARON CTY EM...BASEBALL SIZE HAIL REPORTED. STRUCTURAL AND TREE DAMAGE SUSTAINED THROUGHOUT KEYES DUE TO WIND AND LARGE HAIL.
Jun 25, 6:15 PM CDTHAIL 2.75Keyes, OKLATE REPORT FROM CIMMARON CTY EM...BASEBALL SIZE HAIL REPORTED. STRUCTURAL AND TREE DAMAGE SUSTAINED THROUGHOUT KEYES DUE TO WIND AND LARGE HAIL.
Jun 25, 6:24 PM CDTHAIL 2.752 N Keyes, OKBASEBALL SIZE HAIL REPORTED ON NORTH ROAD 430 NORTH OF KEYES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

573 
WFUS54 KAMA 252312
TORAMA
OKC025-260000-
/O.NEW.KAMA.TO.W.0020.170625T2312Z-170626T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
612 PM CDT SUN JUN 25 2017

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northeastern Cimarron County in the Panhandle of Oklahoma...

* Until 700 PM CDT
    
* At 612 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles northeast of Keyes, or 17 miles southwest of
  Elkhart, moving south at 20 mph.

  HAZARD...Tornado and baseball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Keyes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3682 10203 3675 10203 3674 10229 3693 10229
      3698 10210
TIME...MOT...LOC 2312Z 348DEG 16KT 3688 10218 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Beat
2 follow-up statements
889 
WWUS54 KAMA 252320
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
620 PM CDT SUN JUN 25 2017

OKC025-260000-
/O.CON.KAMA.TO.W.0020.000000T0000Z-170626T0000Z/
Cimarron OK-
620 PM CDT SUN JUN 25 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EAST
CENTRAL CIMARRON COUNTY...
    
At 620 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Keyes, or 15 miles east of Boise City, moving south
at 20 mph.

HAZARD...Tornado and baseball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Keyes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3687 10229 3690 10213 3678 10208 3675 10207
      3674 10229
TIME...MOT...LOC 2320Z 356DEG 17KT 3681 10225 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Beat
055 
WWUS54 KAMA 252347
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
647 PM CDT SUN JUN 25 2017

OKC025-252357-
/O.CAN.KAMA.TO.W.0020.000000T0000Z-170626T0000Z/
Cimarron OK-
647 PM CDT SUN JUN 25 2017

...THE TORNADO WARNING FOR EAST CENTRAL CIMARRON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3687 10229 3690 10213 3678 10208 3675 10207
      3674 10229
TIME...MOT...LOC 2345Z 348DEG 16KT 3669 10222 

$$

Beat

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 25, 4:10 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 25, 4:10 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
410 PM CDT Sun Jun 25 2017

.DISCUSSION...
Not much for changes in this forecast package as the forecast is
still pretty well on track. Temps this afternoon have been
slightly warmer than yesterday with the higher temps in the west
today and cooler on the eastern side of the CWA due to clouds
hanging on longer there. The break in clouds has allowed for more
daytime heating and thus increasing the instability today. CAMs
are still disagreeing slightly on the extent of coverage for
showers and thunderstorms this afternoon through the night. Feel
there is a decent chance for storms to develop and move across the
majority of the area overnight. Due to the increased instability
and better shear today, storms may become stronger than what we
saw yesterday; some of the storms on the western half of the area
may become severe with large hail and damaging winds being the
primary threats. We are already seeing initiation in Sherman and
Moore and expect more storms to fire up within the area or move in
from the mountains in New Mexico.

Monday will look somewhat similar to today with some of the cloud
cover lingering in the morning hours, followed by a break out of
clouds and then storms again in the late afternoon to evening.
These storms may also become strong to severe depending on how
much clouds break out, allowing for more instability to be
generated. Tuesday looks to see a warm up as winds turn more
southwesterly in the low levels and allow for downsloping winds.
As the upper level ridge moves across the central Plains, this
will be the last day for northwest flow aloft and thus the final
day for storm chances to come in from the mountains. Mid week will
see zonal flow aloft as a trough tries to move south from Canada.
This will lead to even more downsloping and warmer temps. The end
of the week will see a return of high pressure building up in the
desert southwest. This leads to a return of precip chances for the
weekend.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  82  61  87  67 /  60  40  30  10  10
Beaver OK                  60  86  63  90  71 /  40  20  30  10  20
Boise City OK              59  82  60  87  66 /  60  20  20  10  20
Borger TX                  63  86  64  89  71 /  60  30  20  10  20
Boys Ranch TX              61  86  61  89  68 /  70  40  30  10  10
Canyon TX                  60  83  61  87  67 /  60  40  30  10  10
Clarendon TX               62  82  62  86  68 /  50  40  30  10  10
Dalhart TX                 60  86  61  87  65 /  70  30  20  10  20
Guymon OK                  62  85  63  90  69 /  50  20  20  10  20
Hereford TX                59  85  61  87  67 /  70  40  30  10  10
Lipscomb TX                64  85  63  88  72 /  40  30  30  10  20
Pampa TX                   62  84  61  86  68 /  50  30  20  10  20
Shamrock TX                65  85  63  87  70 /  40  40  30  10  10
Wellington TX              67  85  64  88  71 /  40  40  30  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, Jun 25, 4:19 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
419 PM CDT Sun Jun 25 2017

OKZ001>003-TXZ001>020-261000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
419 PM CDT Sun Jun 25 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible over all of the Oklahoma and Texas
Panhandles today. Some storms across the northwestern third of the
Panhandles may become severe, with large hail and damaging winds
being the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across all of the Texas and
Oklahoma Panhandles Monday through Tuesday night. Isolated strong
to severe storms will be possible mainly in the western Texas and
Oklahoma Panhandles Monday and Tuesday. Isolated thunderstorms
will be possible again for portions of the Panhandles on Thursday
night and Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:24 PM CDTSevere Thunderstorm WarningAMACimarron, Texas96 min
Jun 25, 6:27 PM CDTSevere Thunderstorm WarningAMACimarron, Texas66 min
Jun 25, 6:30 PM CDTTornado WarningAMACimarron45 min
Jun 25, 6:38 PM CDTSevere Thunderstorm WarningAMACimarron39 min

Nearby

Tornado Warnings in Oklahoma, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.